Minnesota, 2004

Tornadoes and Hail in Minnesota, May 11 to 12, 2004

May 11 to 12, 2004 · NWS FGF · 52 events in 9 counties and zones

33 hail, 12 thunderstorm wind, 7 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
52

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 11, 1:55 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, May 11, 1:55 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
255 PM CDT TUE MAY 11 2004

.SHORT TERM...
VERY COMPLEX WEATHER SCENARIO UNFOLDING ATTM. MOISTURE CONTINUES TO
SURGE INTO SOUTHERN FORECAST AREA WITH ALMOST A 50 DEGREE TEMP
GRADIENT FROM FAR NORTHWEST TO SOUTH. PRECIPITABLE WATERS AROUND
1.50 INCHES MOVING INTO SOUTH AS WELL...WITH WELL DEFINED FRONT
STRETCHING FROM JUST SOUTH OF JMS NORTHEAST INTO THE ARROWHEAD OF
MN.

FIRST...WILL TALK ABOUT WINTER WEATHER ACROSS THE NORTH TONIGHT
AND WEDNESDAY. LOOKS TO BE MOSTLY FREEZING/FROZEN PRECIP IN MOST OF
NORTHEAST ND INTO EXTREME NORTHWEST MN TONIGHT AND WED...WITH
SLEET/FREEZING RAIN TONIGHT CHANGING TO SNOW BY WED MORNING ALONG
AND NORTH OF A DVL TO HCO LINE. WITH EXPECTED QPF AMOUNTS OF UP TO 1
INCH THROUGH WED HERE...COULD PUSH INTO WINTER STORM WARNING
CRITERIA BUT HOPEFULL THAT GROUND WILL REMAIN WARM ENOUGH FOR
CONTINUED MELTING...BUT WILL NEED WINTER WEATHER ADVISORY HEADLINE
IN THIS AREA TONIGHT AND TOMORROW. WILL NEED TO MONITOR AREA CLOSELY
THOUGH FOR POSSIBLE UPGRADE. WILL ALSO KEEP WIND ADVISORY IN EFFECT
FOR REST OF AREA WITH GUSTS OVER 40 MPH POSSIBLE THROUGH AROUND 05Z.

NOW FOR THE SEVERE WEATHER EVENT WHICH LOOKS LIKELY THIS AFTERNOON
AND OVERNIGHT. CLEAR SLOT DEVELOPING IN NORTHEAST/CENTRAL SD AND
MOVING INTO SOUTHERN AREAS ATTM. EXPECT AREA TO HEAT OUT NICELY
ALONG AND SOUTH OF A LISBON TO DETROIT LAKES TO AROUND PKD
LINE...WITH TEMPS HERE AROUND 80 OR EVEN SLIGHTLY HIGHER. THIS WILL
YIELD CAPES AROUND 1500 J/KG AND SUFFICIENT DEEP LAYERED SHEAR FOR
SUPERCELLS THIS AFTERNOON AND EVENING. A FEW TORNADOES WILL ALSO BE
POSSIBLE JUST NORTH OF THE WARMFRONT WHERE HELICITIES ARE IN EXCESS
OF 450 M2/S2 ALONG WITH VGP PARAMETER AROUND 0.6 ALONG WITH UPPER
DIVERGENCE AND SHORTWAVE MOVING INTO AREA. ALSO...STORM MOTION
SHOULD NEAR PARALLEL SFC BOUNDARY SO IF A SUPERCELL CAN DEVELOP IT
WILL LIKELY LAST AS IT ENCOUNTERS STRONG SHEAR ALONG AND NORTH OF
BOUNDARY. THEREFORE...MY FEELING IS THERE WILL BE FAIRLY SIGNIFICANT
OUTBREAK OF SEVERE WEATHER ALONG AND SOUTH OF FRONT...WITH ELEVATED
PARAMETERS(IE. NEGATIVE SHOWALTER/S) SUFFICIENT TO SUPPORT SEVERE
WEATHER AS FAR NORTH AS THE BORDER. WILL MENTION CATEGORICAL CHANCE
FOR THUNDER IN ALL AREAS WITH SEVERE MENTION AS WELL. HEAVY RAIN
WILL BE POSSIBLE NEAR STORMS AS WELL...WITH TRAINING STORMS AS UPPER
FLOW PARALLELS FRONT. REGION HAS BEEN VERY DRY WITH MOST FLASH FLOOD
GUIDANCE NUMBERS 3+ INCHES IN 1 HOUR...BUT IF AREAS REMAIN NEAR
STORMS FOR A PROLONGED DURATION CAN/T RULE OUT A FEW FLASH FLOOD
WARNINGS EITHER WITH MOISTURE RICH ENVIRONMENT.

BY WEDNESDAY MORNING...PRECIP WILL CHANGE TO ALL SNOW IN NORTHEAST
ND IN ADVISORY AREA. COULD BE UP TO 4 INCHES OF SNOW HERE...WITH ETA
INDICATING POTENTIAL FOR EVEN MORE...SO STAY TUNED. THERE WILL BE
ONGOING THUNDERSTORMS IN FAR EAST WED MORNING AS SFC LOW SLOWLY
MOVES EAST...WITH MUCH COLDER AIR FILTERING IN BEHIND SYSTEM
CHANGING WHICH WILL CAUSE A RAIN SNOW MIX FOR MUCH OF EASTERN ND BY
WED EVENING. UPPER LOW LINGERS AROUND AREA WED NIGHT WITH ANOTHER
WAVE MOVING INTO AREA. WILL CONTINUE SHOWER THREAT INTO THU MORNIGN
BEFORE HIGH FINALLY BUILDS IN AND DRIES AREA OUT. TEMPS WILL BE
MUCH BELOW NORMAL WED AND THU.

.LONG TERM...FRI-TUE. GFS REMAINS MODEL OF CHOICE HERE THOUGH THE
SHORTWAVE BEING SHOVED EASTWARD AND OVER CWA ON FRI IS VERY SLIGHTLY
FASTER THAN 00Z RUN...BUT CONSISTENT WITH ENSEMBLE. RELATED SHOWERS
MOVE EAST SLIGHTLY SOONER TOO AND THIS IS ALREADY HANDLED WELL IN
GRIDS. BUT THE SHORTWAVE ITSELF PASSES OVER WHILE A LOW LEVEL RIDGE
IS IN PLACE SO NO NEW SHOWERS. WEAK SYSTEM TO PASS BY SAT/SAT NIGHT
LOOKS OK TOO THOUGH QPF IS LIKELY OVERDONE IN GFS. UPPER JET TO STAY
SOUTH OF US MOST OF THIS PERIOD SO TEMPERATURES REMAIN BELOW
SEASONAL LEVELS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...WIND ADVISORY ALL EASTERN ND FOR TODAY...WINTER WEATHER
ADVISORY TONIGHT AND WEDNESDAY FOR
EDDY...BENSON...RAMSEY...WALSH...TOWNER...NELSON...CAVALIER AND
PEMBINA COUNTIES. WIND ADVISORY UNTIL 05Z FOR REST OF ND COUNTIES.
MN...WIND ADVISORY ALL MN COUNTIES UNTIL 05Z...WINTER WEATHER
ADVISORY TONIGHT AND WEDNESDAY FOR KITTSON COUNTY.

&&

KELLENBENZ/GV
Hazardous weather outlook, May 11, 12:30 PM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
130 PM CDT TUE MAY 11 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111400-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH
COUNTY-WILKIN-
130 PM CDT TUE MAY 11 2004

...SEVERE WEATHER OUTBREAK POSSIBLE ACROSS PORTIONS OF SOUTHEAST
NORTH DAKOTA AND ADJACENT PORTIONS OF WEST CENTRAL MINNESOTA LATER
THIS AFTERNOON AND EVENING...

...WINTER WEATHER IS ALSO POSSIBLE FOR PORTIONS OF NORTHEAST NORTH
DAKOTA AND EXTREME NORTHWEST MINNESOTA TONIGHT AND WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MODERATE RISK OF SEVERE WEATHER WILL BE LIKELY LATER THIS
AFTERNOON AND TONIGHT ALONG AND SOUTH OF A LISBON TO PARK RAPIDS
LINE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF THIS
LINE. THE MAIN THREAT IN THE MODERATE RISK AREA WILL BE ISOLATED
TORNADOES...ALONG WITH VERY LARGE HAIL AND DAMAGING WINDS. FURTHER
NORTH...THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
THUNDERSTORMS WILL DEVELOP BETWEEN 3PM AND 4PM ACROSS PORTIONS OF
NORTHEAST SOUTH DAKOTA THEN MOVE INTO SOUTHEAST NORTH DAKOTA
THEREAFTER. STORMS WILL BECOME NUMEROUS THIS EVENING ACROSS THE
ENTIRE REGION. THE SEVERE STORMS WILL LIKELY PERSIST THROUGH THIS
EVENING INTO MUCH OF THE OVERNIGHT HOURS. HEAVY RAIN IS ALSO LIKELY
NEAR ANY STORMS.

SLEET AND FREEZING RAIN IS LIKELY TONIGHT ALONG AND NORTH OF A
DEVILS LAKE TO HALLOCK LINE. THE MIXED PRECIPITATION WILL CHANGE TO
ALL SNOW LATE TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW ACCUMULATIONS UP TO 4 INCHES IS POSSIBLE WEDNESDAY FOR PORTIONS
OF NORTHEAST NORTH DAKOTA AND EXTREME NORTHWEST MINNESOTA. SNOW WILL TAPER
OFF LATE IN THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR SEVERE WEATHER REPORTS
THIS AFTERNOON AND TONIGHT...ALONG WITH SNOW REPORTS TONIGHT AND
TOMORROW IN PORTIONS OF NORTHEAST NORTH DAKOTA.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

KELLENBENZ

The radar

The Fargo/Grand Forks radar (KMVX), 109 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

33 hail, 12 thunderstorm wind, 7 tornado. Local standard time, as filed.

Hail, Wilkin

When
May 11, 4:50 PM CST
Where
Wilkin County, 16 mi W of Lawndale
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.133, -96.183

Hail, Pennington

When
May 11, 5:15 PM CST
Where
Pennington County, 4 mi E of Hazel
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.800, -96.400

Hail, Clay

When
May 11, 5:15 PM CST
Where
Clay County, 8 mi W of Barnesville
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.900, -95.717

Hail, Pennington

When
May 11, 5:20 PM CST
Where
Pennington County, Thief River Falls
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.717, -95.800

Hail, Marshall

When
May 11, 5:30 PM CST
Where
Marshall County, 9 mi SE of Holt
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.733, -95.767

Hail, Clay

When
May 11, 5:30 PM CST
Where
Clay County, 7 mi W of Barnesville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.717, -96.333

Tornado, Wilkin

When
May 11, 5:30 PM CST
Where
Wilkin County, 3 mi NE of Kent
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
GENERAL PUBLIC
Coordinates
48.017, -96.033

A brief touchdown occurred near highway 3.

Hail, Clay

When
May 11, 5:33 PM CST
Where
Clay County, 3 mi SE of Comstock
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
48.200, -96.050

Hail, Marshall

When
May 11, 5:55 PM CST
Where
Marshall County, 6 mi NW of Gatzke
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.900, -95.717

Tornado, Wilkin

When
May 11, 5:58 PM CST
Where
Wilkin County, 5 mi W of Rothsay
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
GENERAL PUBLIC
Coordinates
46.567, -96.700

Three funnels formed and one briefly touched down.

Hail, Polk

When
May 11, 6:00 PM CST
Where
Polk County, 3 mi S of Angus
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.917, -96.050

Hail, Wilkin

When
May 11, 6:00 PM CST
Where
Wilkin County, 6 mi W of Lawndale
Measured
4.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.817, -95.583

Hail, Clay

When
May 11, 6:15 PM CST
Where
Clay County, 7 mi NE of Barnesville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.717, -95.900

Hail, Clay

When
May 11, 6:25 PM CST
Where
Clay County, Barnesville
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.700, -95.867

Hail, Marshall

When
May 11, 6:30 PM CST
Where
Marshall County, 4 mi NNE of Rosewood
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.283, -96.650

Tornado, Otter Tail

When
May 11, 6:40 PM CST
Where
Otter Tail County, Dunvilla
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
GENERAL PUBLIC
Coordinates
46.933, -95.650

Large branches were snapped off.

Hail, Clay

When
May 11, 6:43 PM CST
Where
Clay County, 8 mi E of Barnesville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.883, -96.450

Hail, Red Lake

When
May 11, 6:45 PM CST
Where
Red Lake County, 1 mi W of Red Lake Falls
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.133, -95.917

Thunderstorm Wind, Pennington

When
May 11, 6:50 PM CST
Where
Pennington County, Goodridge
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.817, -95.833

Trees were uprooted in Goodridge.

Hail, Wilkin

When
May 11, 6:50 PM CST
Where
Wilkin County, Rothsay
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.750, -96.500

Hail, Wilkin

When
May 11, 6:55 PM CST
Where
Wilkin County, 3 mi NW of Lawndale
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
48.250, -96.017

Hail, Becker

When
May 11, 7:14 PM CST
Where
Becker County, Detroit Lakes
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
46.817, -95.833

Hail, Clay

When
May 11, 7:15 PM CST
Where
Clay County, 5 mi NE of Barnesville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.700, -96.367

Hail, Polk

When
May 11, 7:20 PM CST
Where
Polk County, 2 mi E of Gentilly
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
47.800, -96.400

Hail, Pennington

When
May 11, 7:20 PM CST
Where
Pennington County, Thief River Falls
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.600, -96.417

Hail, Becker

When
May 11, 7:21 PM CST
Where
Becker County, Rochert
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
47.667, -96.833

Tornado, Otter Tail

When
May 11, 7:22 PM CST to 7:25 PM CST
Where
Otter Tail County, 3 mi N of Vergas
Rating
F0
Path length
0.5 mi
Path width
25 yd
Reported by
STORM CHASER
Coordinates
47.783, -96.667

This tornado tracked over open country.

Tornado, Becker

When
May 11, 7:25 PM CST to 7:29 PM CST
Where
Becker County, 3 mi W of Frazee
Rating
F0
Path length
0.5 mi
Path width
25 yd
Reported by
STORM CHASER
Coordinates
47.350, -96.833

A half-mile damage path occurred near Six Lake.

Hail, Clay

When
May 11, 7:30 PM CST
Where
Clay County, 7 mi NE of Barnesville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
48.067, -96.183

Hail, Pennington

When
May 11, 7:30 PM CST
Where
Pennington County, 4 mi E of Hazel
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.433, -95.783

Hail, Marshall

When
May 11, 7:30 PM CST
Where
Marshall County, 9 mi SE of Holt
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.150, -95.800

Hail, Becker

When
May 11, 7:40 PM CST
Where
Becker County, Rochert
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.783, -96.000

Hail, Wilkin

When
May 11, 7:40 PM CST
Where
Wilkin County, 4 mi ESE of Wolverton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.567, -96.700

Thunderstorm Wind, Red Lake

When
May 11, 7:55 PM CST to 8:00 PM CST
Where
Red Lake County, Plummer
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.017, -96.033

Large branches were blown down and shingles were torn off.

Hail, Becker

When
May 11, 8:00 PM CST
Where
Becker County, 12 mi E of Detroit Lakes
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
46.650, -96.600

Tornado, Becker

When
May 11, 8:05 PM CST
Where
Becker County, 2 mi S of Shoreham
Rating
F1
Path length
0.2 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
48.133, -96.183

Several large trees were blown down.

Tornado, Otter Tail

When
May 11, 8:15 PM CST
Where
Otter Tail County, 4 mi NW of Vergas
Rating
F1
Path length
0.2 mi
Path width
50 yd
Reported by
EMERGENCY MANAGER
Coordinates
48.200, -96.050

Several large trees were blown down.

Thunderstorm Wind, Marshall

When
May 11, 8:20 PM CST
Where
Marshall County, 8 mi NE of Warren
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
46.650, -96.583

Hail, Becker

When
May 11, 8:30 PM CST
Where
Becker County, 12 mi NE of Detroit Lakes
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
46.467, -96.633

Hail, Red Lake

When
May 11, 8:30 PM CST
Where
Red Lake County, 4 mi S of Dorothy
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.633, -96.700

Thunderstorm Wind, Pennington

When
May 11, 8:40 PM CST
Where
Pennington County, 12 mi E of Thief River Falls
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.500, -95.883

Siding and facia were ripped off a house by the strong wind.

Hail, Becker

When
May 11, 8:45 PM CST
Where
Becker County, Detroit Lakes
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
46.483, -96.383

Thunderstorm Wind, Polk

When
May 11, 8:45 PM CST
Where
Polk County, 3 mi N of Harold
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.033, -96.717

Shingles were blown off a roof.

Hail, Marshall

When
May 11, 8:55 PM CST
Where
Marshall County, 8 mi ESE of Holt
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.567, -96.500

Thunderstorm Wind, Polk

When
May 11, 9:10 PM CST
Where
Polk County, 2 mi E of Gentilly
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.717, -96.333

6-8 inch diameter trees were snapped.

Hail, Polk

When
May 11, 9:35 PM CST to 9:40 PM CST
Where
Polk County, 3 mi N of Climax
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.650, -96.433

Thunderstorm Wind, Polk

When
May 11, 10:30 PM CST to 10:38 PM CST
Where
Polk County, 2 mi W of Crookston
Measured
54 kt (62 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
48.250, -96.250

Thunderstorm Wind, Norman

When
May 11, 11:07 PM CST
Where
Norman County, Halstad
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.667, -96.017

A MNDOT RWIS sensor reported a 58 mph wind gust.

Thunderstorm Wind, Pennington

When
May 11, 11:15 PM CST
Where
Pennington County, Thief River Falls Ar
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.650, -96.267

The AWOS at the Thief River Falls airport reported a 58 mph wind gust.

Thunderstorm Wind, Marshall

When
May 11, 11:16 PM CST
Where
Marshall County, Gatzke
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.883, -96.283

A MNDOT RWIS sensor reported a 58 mph wind gust.

Thunderstorm Wind, Pennington

When
May 12, 12:00 AM CST
Where
Pennington County, Goodridge
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.150, -95.800

Thunderstorm Wind, Red Lake

When
May 12, 12:07 AM CST
Where
Red Lake County, 2 mi S of Brooks
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.483, -96.283

A MNDOT RWIS sensor reported a 63 mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyThe tornado archive for Minnesota, 2004Warnings in Minnesota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401012, 5401013, 5401014, 5401015, 5401016, 5401017, 5401018, 5401019, 5401020, 5401021, 5401022, 5401023, 5401024, 5401025, 5401026, 5401027, 5401028, 5401029, 5401030, 5401031, 5401032, 5400053, 5400054, 5401632, 5403076, 5401633, 5401634, 5401635, 5401636, 5401637, 5401638, 5401639, 5401640, 5401641, 5401642, 5401643, 5401644, 5401645, 5401646, 5401647, and more.